|Year : 2018 | Volume
| Issue : 5 | Page : 447-448
Isoniazid-induced acute pancreatitis in a child with tuberculous meningitis
Himali Meshram, Ira Shah
Department of Pediatric Gastroenterology and Hepatology, BJ Wadia Hospital for Children, Mumbai, Maharashtra, India
|Date of Web Publication||5-Sep-2018|
54, Om Adarshaniya Housing Society, Harihar Nagar, Beltarodi Road, Besa, Nagpur - 440 037, Maharashtra
Source of Support: None, Conflict of Interest: None
Drug-related acute pancreatitis is uncommon in children and is mostly caused due to valproic acid, l-asparaginase, prednisone, and 6-mercaptopurine. Anti-tuberculous drugs causing pancreatitis are rare. We present a 3-year-old girl with tuberculous meningitis who developed isoniazid (INH)-induced pancreatitis. She has persistent vomiting in spite of omission of steroids and ultrasound showed bulky pancreas with high serum amylase. Her vomiting subsided with the omission of INH.
Keywords: Anti-tuberculous therapy, isoniazid, pancreatitis, vomiting
|How to cite this article:|
Meshram H, Shah I. Isoniazid-induced acute pancreatitis in a child with tuberculous meningitis. Med J DY Patil Vidyapeeth 2018;11:447-8
| Introduction|| |
Pancreatitis is an insult to the pancreas that leads to the presence of acute inflammatory cells, edema, and necrosis that may result in organ damage or fibrosis. The incidence of acute pancreatitis (AP) varies from 3.6 to 13.2 cases/100,000 pediatric individuals.
Some of the drugs that can cause pancreatitis in children as reported in the literature are valproic acid, l-asparaginase, prednisone, and 6-mercaptopurine in children. Common causes of AP in children are congenital malformation, infections such as mumps, coxsackie, measles, echovirus, influenza, Epstein-barr virus, mycoplasma; drugs such as L-asparaginase, steroid, valproic acid, azathioprine, mercaptopurine, mesalamine, cytarabine, salicylic acid, indomethacin, tetracycline, chlorothiazide, isoniazid (INH), anticoagulant drugs; trauma, autoimmune disorders, hyperlipoproteinemia (I, IV, V), hypercalcemia, diabetes mellitus, α1 antitrypsin deficiency, malnutrition, and genetic causes.
Drug-related AP is uncommon, with prevalence probably between 0.1% and 2% according to a study by Nitsche et al. Nevertheless, drug-induced pancreatitis is potentially serious so, early recognition and drug withdrawals are warranted for rapid improvement. Although it has long been known that INH and rifampicin can trigger AP, it usually leads to asymptomatic elevation of pancreatic enzymes. We present a case of AP caused by INH.
| Case Report|| |
A 3-year-old female patient presented with fever, vomiting, altered sensorium, and weight loss for the past 2 weeks. Her mother had been treated for fibrocavitatory tuberculosis (TB) for the past 6 months. She had completed her therapy 4 months ago. The child had not received any prophylaxis therapy. On examination, the child had altered sensorium and meningeal signs without a focal neurological deficit. Other systems were normal. Initial investigations showed hemoglobin 8.9 g/dl, white cell count 16,410 cells/cumm (80% polymorphs and 18% lymphocytes), and platelets 840,000 cells/cu mm, serum glutamic-pyruvic transaminase 32 IU/L. Serum electrolytes, calcium, and creatinine were normal. Chest X-ray showed a right-sided parahilar consolidation. Cerebrospinal fluid showed 112 cells (42% polymorphs, 58% lymphocytes), proteins 78 g/dl, and glucose 38 mg/dl. Computed tomography (CT) brain showed peripherally enhancing granulomas in the left pons and left frontoparietal region with basal exudates along with mild hydrocephalus suggestive of TB. She was started on the first-line anti-tuberculous therapy (ATT) consisting of ethambutol (20 mg/kg/day), rifampicin (10 mg/kg/day), pyrazinamide (35 mg/kg/day), INH (10 mg/kg/day) along with prednisolone (2 mg/kg/day). After 1 week of starting this treatment, she continued to deteriorate with continuous fever, persistent vomiting, and decorticate posturing. Repeat CT brain showed further increase in hydrocephalus. However, a ventriculoperitoneal shunt was not done due to poor prognosis. Second-line ATT including amikacin (15 mg/kg/day), moxifloxacin (10 mg/kg/day), ethionamide (20 mg/kg/day), para-aminosalicylic acid (150 mg/kg/day), and cycloserine (15 mg/kg/day) were added. However, vomiting persisted. After 2 weeks of the addition of second-line drugs, in view of persistent vomiting, an abdominal ultrasound was done that showed diffusely enlarged pancreas and normal biliary tract. Her liver enzymes and electrolytes continued to remain normal. Serum amylase at this time was 329 IU/L. Suspecting drug-induced AP, steroids were tapered and omitted. One week later, serum amylase levels were still 342 IU/L. Subsequently, INH was withdrawn following which her vomiting subsided within 4 days. The patient subsequently took discharge against medical advice (DAMA). We could not do a repeat amylase levels. Thus, most likely drug for this reaction is INH (as per the WHO–UMC causality categories).
| Discussion|| |
According to the INSPPIRE (International Study Group of Pediatric Pancreatitis: In search for a Cure) Group, AP is defined as reversible inflammation of the pancreatic parenchyma when two of the three following criteria are present: abdominal pain compatible with AP, serum amylase or lipase value ≥3 times the upper limit of normal, and imaging findings consistent with AP. In the majority of patients, this inflammation is self-limited and reversible, leading to a one-time AP episode. In some patients, AP progresses to acute recurrent pancreatitis or chronic pancreatitis. The patient had two criteria in the form of elevated serum amylase and also imaging findings consistent with AP. AP associated with INH develops within a median onset of 16 days after starting administration. In their study, Mattioni et al. reported INH induced pancreatitis in a 79-year-old female, 35 days after starting INH. The patient was detected to have pancreatitis after 3 weeks of starting ATT and was suspected to be due to INH after 4 weeks as on stopping other drugs, there was no improvement, and the vomiting stopped only after omission of INH.
Most cases of drug-induced pancreatitis show mild or moderate severity. In INH-induced pancreatitis, the outcome is usually favorable; indeed, clinical and biological abnormalities disappear after 2 h to 2 weeks after discontinuation of INH treatment. Similarly, in our patient, the vomiting stopped after 4 days after stopping INH. We could not document decreasing amylase levels as the child went DAMA.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Abu-El-Haija M, Lin TK, Palermo J. Update to the management of pediatric acute pancreatitis: Highlighting areas in need of research. J Pediatr Gastroenterol Nutr 2014;58:689-93.
Restrepo R, Hagerott HE, Kulkarni S, Yasrebi M, Lee EY. Acute pancreatitis in pediatric patients: Demographics, etiology, and diagnostic imaging. AJR Am J Roentgenol 2016;206:632-44.
Suzuki M, Sai JK, Shimizu T. Acute pancreatitis in children and adolescents. World J Gastrointest Pathophysiol 2014;5:416-26.
Nitsche CJ, Jamieson N, Lerch MM, Mayerle JV. Drug induced pancreatitis. Best Pract Res Clin Gastroenterol 2010;24:143-55.
Gubergrits N, Klotchkov A, Lukashevich G, Maisonneuve P. The risk of contracting drug-induced pancreatitis during treatment for pulmonary tuberculosis. J Pancreas 2015;16:278-82.
Zaki SA. Adverse drug reaction and causality assessment scales. Lung India 2011;28:152-3.
] [Full text]
Mattioni S, Zamy M, Mechai F, Raynaud JJ, Chabrol A, Aflalo V, et al.
Isoniazid-induced recurrent pancreatitis. JOP 2012;13:314-6.